Results 1 to 8 of 8

Thread: Constipation starting to cause a lot of pain

  1. #1

    Constipation starting to cause a lot of pain

    I've had issues with my bowels on on for ages. Recently I thought I was getting myself back on track again. However, I'm simply not getting rid of enough waste and I'm pretty sure that my system is backing itself op. Sometimes I can have a very good result, other times be a two or three days with poor results. I used to the subtypes of suppository Dulcolax and Lexicarbon, obviously not at the same time. I also take lactulose on the daily basis in the morning and in the evening. I've recently started taking one single Dulcolax oral tablet in the evening before the bowels are going to be done. My diet is healthy, I eat about 10 or 12 prunes and apricots every day, plus fruit and plenty of water and vegetables. I was taking psyllium husks in a drink, however I read that if you are constipated then increasing your fibre intake could make things worse. Anyway, somebody has got some advice I would appreciate it.

  2. #2
    I am very concerned with the amount of strong stimulants and laxatives you are using. You may have developed a problem over the years of uses these agents. Have you seen a good GI physician? Had a GI transit test done? Do Xrays or other studies such as a CT of your abdomen indicate you may have developed or are on your way to developing a megacolon?

    Psyllium is an excellent remedy for most constipation, as long as you take it with enough fluids. If you are not mixing it in enough water, or not drinking enough water throughout the day, it can actually be constipating.

    Lecicarbon is not sold in the USA. It is pretty much the same thing as Ceo-Two suppositories, which are. I have never had a lot of success using these as a replacement for bisacodyl suppositories or Enemeez (formerly Theravac).

    You may also need to consider a colostomy.

    (KLD)

  3. #3
    I do not use any stimulants at all. I tried prunes, and it was overkill. Pineapple works for me. I do my program every other day and eat some pineapple during lunch the day before. I may also have some that evening. I also eat green beans, beets or squash with my lunch and dinner. I think that you are throwing too much at it right now.

    http://www.livescience.com/45487-pin...nutrition.html
    "Digestion

    Like many other fruits and vegetables, pineapple contains dietary fiber, which is essential in keeping you regular and in keeping your intestines healthy, according to the Mayo Clinic. But unlike many other fruits and veggies, pineapple contains significant amounts of bromelain, an enzyme that breaks down protein, possibly helping digestion, according to the American Cancer Society."

  4. #4
    I've always had problems with constipation, too, even before my accident. After my accident, I developed a small mass in the lower left quadrant of my abdomen. I assumed was scar tissue from a surgery that I had right around the time it first appeared, so I ignored it for years.

    Well, it suddenly got much larger and harder, so I finally got it checked out. It turns out that I have a redundant colon (one longer than usual with an extra loop in it), and I had a bunch of hard fecal matter stuck in there.

    The gastroenterologist suggested that I take Miralax every day, and the mass completely disappeared in a few weeks. I'm also getting decent results from my bowel program almost every day. I'm going in for a colonoscopy tomorrow just to make sure everything looks OK now, but I expect that the problem is completely resolved.

    I'd definitely recommend trying Miralax, which works as a stool softer, rather than stimulant-type laxatives. One nice thing about Miralax is that it's a powder rather than a pill, so you can really fine-tune the dosage. Since I take psyllium too, I just mix them both with water in the same cup and drink them down together. Not quite as fun as mixin' the lime and the coconut and drinkin' 'em both up, but it seems to be working.

  5. #5
    Miralax is not a stool softener. It is a osmotic laxative which pulls water from your body into your gut. It is exactly the same chemical as Golytely, but taken in a small dose. There are no good studies about the long term effects of taking Miralax for many years, but other osmotic laxatives used this way can be associated with the development of a megacolon.

    Also, be sure that you are mixing any Metamucil (psyllium) in sufficient fluid. A tablespoon full needs to be mixed in at least 8 oz. of fluid (juice or water). If you take it too concentrated it can actually cause a bezor (which is sort of like a human hair ball stuck in your stomach).

    (KLD)

  6. #6
    Thanks for the info. Is there any way to know whether either of these conditions is developing if you don't have sensation? I'm a C6/C7 quad with no sensation below the armpits.

  7. #7
    Not really. The signs seen with development of a obstructive megacolon are taking longer and longer to evacuate stool, significantly increased transit time (mouth to anus), and on Xrays/CT/MRI of the abdomen, showing the colon is extremely dilated with stool throughout its length, with a disappearance of the usual "rugae" or indentations in the wall of the colon. The colon looks like a big smooth sack of stool.

    With a bezor, it can lead to early fullness when eating, sometimes visceral pain, and sometimes stomach distention that can be felt manually. Again, it will show up in most Xrays/CT/MRI of the stomach.

    (KLD)

  8. #8
    Thanks for following up. I'll speak with the gastroenterologist about the Miralax and try to make sure to drink plenty of water with the psyllium.

Similar Threads

  1. t-12 nerve pain from constipation?
    By darlagee22 in forum Pain
    Replies: 5
    Last Post: 01-19-2013, 02:51 PM
  2. Pain meds and constipation
    By roller in forum Pain
    Replies: 11
    Last Post: 12-01-2010, 08:49 PM
  3. Pain in the shoulder blade and constipation
    By Sean Post in forum Care
    Replies: 2
    Last Post: 07-09-2007, 10:44 PM
  4. Replies: 5
    Last Post: 02-19-2004, 08:53 AM
  5. pain meds and constipation
    By alan in forum Pain
    Replies: 7
    Last Post: 10-10-2001, 08:41 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •